Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 16, 2002, 3:23 PM MDT for Sherman County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 3:23 PM MDT (21:23 UTC)
- Expired
- Apr 16, 2002, 4:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sherman County, KS
The radar
The Goodland radar (KGLD), 14 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 3:35 PM MDT | Thunderstorm Wind 52 E | Goodland, KS | |
| Apr 16, 3:35 PM MDT | Thunderstorm Wind 52 E | Goodland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3303 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 162123 SVRGLD KSC181-162200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 323 PM MDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 400 PM MDT * AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHWESTERN SHERMAN COUNTY...OR ABOUT 13 MILES NORTHWEST OF GOODLAND...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. && LAT...LON 3956 10196 3938 10195 3937 10141 3956 10141 BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:20 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 16, 1:20 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 120 PM MDT TUE APR 16 2002 CHALLENGES ARE TEMPS THROUGHOUT AND WINDS WED. SOUTHWEST WINDS CONTINUE TO HOWL ACROSS THE DRY CWA STIRRING UP BLOWING DUST. MARGINAL/NEAR WIND ADVSY IN SOME AREAS...PARTICULARLY ALONG KS/CO BORDER. COLD/COOL FRONT STRETCHES FROM SOUTH OF LIMON TO JUST NORHT OF BURLINGTON TO JUST SE OF NORTH PLATTE AT 18Z. STRONGEST WINDS MY CWA IN COMPRESSION AREA JUST PRECEDING FRONT. TEMPS MID 80S SOUTH OF FRONT TO MID 60S IN NRN YUMA CNTY. AT INITIALIZATION PREFER ETA FIT TO UPPER AIR PICTURE OVER PLAINS STATES...ALTHOUGH MODELS GENERALLY SIMILAR THIS AREA. WILL GO WITH ONGOING FCST WITH SLIGHT ADJUSTMENTS FROM/LEAN TOWARDS ETA. FRONT PASSES THROUGH CWA BY NIGHTFALL WITH WINDS DROPPING CONSIDERABLY. BY MORNING WEAK HIGH TO NORTH ALREADY SHIFTING EAST AND WINDS RETURNING TO SOUTH. MOSTLY CLEAR SKIES AND DRY AIR SHOULD ALLOW SFC TEMPS TO DROP INTO MID 30S TO MID 40S. WED SFC LOW AGAIN DEVELOPS UNDER WEAK S/W IN E WY/NW NE/SW SD WITH ASSOCIATED TROUGH SOUTH THROUGH E CO. SFC WINDS ONCE AGAIN RISE TO WINDY LEVEL BUT NOT QUITE AS STRONG AS TODAY. MODELS SHOW DRY AIR CONTINUES AND 85H TEMPS SLIGHTLY HIGHER THAN TODAY SO WILL GO WITH/OR SLIGHTLY ABOVE FWC GUID (WHICH IS HIGHER THAN OTHER MODELS). WINDS STAY IN 10 TO 20 MPH RANGE WED NIGHT WITH MIXING AND KEEP TEMPS SLIGHTLY WARMER THAN TONIGHT. STILL MOSTLY CLEAR WITH SLOW COOLING THROUGH THU. HIGHS THU ABOUT 10 TO 15 DEGREES BELOW WED HIGHS AS WEAK CAA CONTINUES. STRONGER COLD FRONT MOVES ACROSS CWA LATE THU WITH ASSOCIATED CLDS MOVING IN. THIS OCCURS AS DEEPENING UPPER LOWS MOVE INTO UT WITH ASSOCIATED JET MOVING TO SOUTH OF CWA. THEREAFTER MUCH COLDER AS THICKNESS DROP TO NORTH OF JET. CLOUDINESS TO REMAIN FRI INTO FRI NIGHT WITH HIGH TEMPS FRI ONLY REACHING 40S TO LOWER 50S AS UPSLOPE BEGINS. CURRENTLY LOOKS AS IF FRI PM THROUGH SAT AM IS BEST TIME FOR PRECIP (CHANCE POPS). WITH THICKNESSES AS PROGGED COULD BE MIX OF LT RAIN AND SNOW IN CO PTNS OF CWA. CLDY AND COOL CONDITIONS REMAIN THROUGH SAT INTO SUN AS POLAR HIGH SLIDES SLOWLY SE TO SD AREA BY SAT NIGHT AND THEN EAST SUN. WARMUP AND DRYING/CLEARING TO BEGIN MON AS WEAK UPPER RIDGE REPLACES WEEKEND UPPER LOW. UPSLOPE LOW LEVEL AND SW OVERRUNNING CONTINUES FRI INTO SUN SO WILL KEEP SOME CHANCE PRECIP DURING THIS PD. MRF AND ECM IN AGREEMENT ON UPPER LOW SITUATION (WITH ECM ACTUALLY STRONGER THAN MRF)...SO COOL AND CLDY WEEKEND WITH CHANCE LT PRECIP SEEMS LIKELY ATTM. .GLD...NONE. RJC
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.